Browse

You are looking at 1 - 4 of 4 items for :

  • Methimazole x
  • Hyperthyroidism x
Clear All
Open access

Alfredo Di Cerbo, Federica Pezzuto and Alessandro Di Cerbo

Summary

Graves’ disease, the most common form of hyperthyroidism in iodine-replete countries, is associated with the presence of immunoglobulins G (IgGs) that are responsible for thyroid growth and hyperfunction. In this article, we report the unusual case of a patient with acromegaly and a severe form of Graves’ disease. Here, we address the issue concerning the role of growth hormone (GH) and insulin-like growth factor 1 (IGF1) in influencing thyroid function. Severity of Graves’ disease is exacerbated by coexistent acromegaly and both activity indexes and symptoms and signs of Graves’ disease improve after the surgical remission of acromegaly. We also discuss by which signaling pathways GH and IGF1 may play an integrating role in regulating the function of the immune system in Graves’ disease and synergize the stimulatory activity of Graves’ IgGs.

Learning points:

  • Clinical observations have demonstrated an increased prevalence of euthyroid and hyperthyroid goiters in patients with acromegaly.

  • The coexistence of acromegaly and Graves’ disease is a very unusual event, the prevalence being <1%.

  • Previous in vitro studies have showed that IGF1 synergizes the TSH-induced thyroid cell growth-activating pathways independent of TSH/cAMP/PKA cascade.

  • We report the first case of a severe form of Graves’ disease associated with acromegaly and show that surgical remission of acromegaly leads to a better control of symptoms of Graves’ disease.

Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.

Open access

Eva Krčálová, Jiří Horáček, Lubomír Kudlej, Viera Rousková, Blanka Michlová, Irena Vyhnánková, Jiří Doležal, Jaroslav Malý and Pavel Žák

Summary

Radioiodine (RAI) has played a crucial role in differentiated thyroid cancer treatment for more than 60years. However, the use of RAI administration in patients with papillary thyroid microcarcinoma (even multifocal) is now being widely discussed and often not recommended. In accordance with European consensus, and contrary to the American Thyroid Association (ATA) guidelines, we recently performed RAI thyroid remnant ablation in a patient with differentiated papillary multifocal microcarcinoma. The post-therapeutic whole-body scan and SPECT/CT revealed the real and unexpected extent of disease, with metastases to upper mediastinal lymph nodes. This finding led to the patient’s upstaging from stage I to stage IVa according to the American Joint Committee on Cancer/International Union Against Cancer criteria.

Learning points

  • 131I is a combined beta–gamma emitter, thus allowing not only residual thyroid tissue ablation but also metastatic tissue imaging.

  • RAI remnant ablation omission also means post-treatment whole-body scan omission, which may lead to disease underestimation, due to incorrect nodal and metastatic staging.

  • RAI should be considered also in “low-risk” patients, especially when the lymph node involvement is not reliably documented.

  • Lower administered RAI activity (30mCi, 1.1GBq) may be a workable compromise in low-risk patients, not indicated for RAI remnant ablation according to ATA guidelines.

Open access

Luísa Correia Martins, Ana Rita Coutinho, Mónica Jerónimo, Joana Serra Caetano, Rita Cardoso, Isabel Dinis and Alice Mirante

Summary

Alternating between hyper- and hypo-thyroidism may be explained by the simultaneous presence of both types of TSH receptor autoantibodies (TRAbs) – thyroid stimulating autoantibodies (TSAbs) and TSH blocking autoantibodies (TBAbs). It is a very rare condition, particulary in the pediatric age. The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time. Many mechanisms may be involved in fluctuating thyroid function: hormonal supplementation, antithyroid drugs and levels of TSAbs and TBAbs. Frequent dose adjustments are needed in order to achieve euthyroidism. A definitive therapy may be necessary to avoid switches in thyroid function and frequent need of therapeutic changes. We describe an immune-mediated case of oscillating thyroid function in a 13-year-old adolescent. After a short period of levothyroxine treatment, the patient switched to a hyperthyroid state that was only controlled by adding an antithyroid drug.

Learning points

  • Autoimmune alternating hypo- and hyper-thyroidism is a highly uncommon condition in the pediatric age.

  • It may be due to the simultaneous presence of both TSAbs and TBAbs, whose activity may be estimated in vitro through bioassays.

  • The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time.

  • The management of this condition is challenging, and three therapeutic options could be considered: I-131 ablation, thyroidectomy or pharmacological treatment (single or double therapy).

  • Therapeutic decisions should be taken according to clinical manifestations and thyroid function tests, independent of the bioassays results.

  • A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment. A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment.